General Question

Jude's avatar

Have you ever stopped an anti-depressant cold turkey (if so, what happened)

Asked by Jude (32131points) March 18th, 2012

Side effects?

Observing members: 0 Composing members: 0

19 Answers

Rarebear's avatar

Side effects will vary, but I get a jitteriness that feels really odd.

gailcalled's avatar

I wouldn’t, personally. Best to talk to Doc. for weaning techniques. You don’t want both the horrors of the side-effects AND the withdrawal symptoms.

With the Zoloft, it was two weeks at half-dosage (I used a pill splitter) and then cessation. I cheated and licked the remaining tab nightly for a week or so. It made me feel safer.

Coloma's avatar

I’d talk with your doctor, but, in my experience, yes I did stop cold turkey because I was allergic to Paxil.
The side effects after 10 days on that nightmare ride were awful. I broke out in hives all over my face, was a walking zombie and had an awful experience. Never again, and thankfully it was a situational depression due to a nasty divorce.

I was feeling really bad on it as it was and then on day 10 broke out in hives, that was it, and I dumped that crap and went on Xanax for the anxiety. It all depends on your brain and physiology, in my case the drug itself was toxic to my biology.

tinyfaery's avatar

Don’t. The effects can go as far as suicide. When are you going to start taking your mental health seriously? All of a sudden you know better than doctors? Tsk tsk.

tedibear's avatar

I haven’t, but my ex-husband did. He quit Paxil completely on his own. No doctor recommendations or approval, he just quit. He said the only physical withdrawal symptom he had was a three day headache that felt like someone had tightly tied a hot towel around his head.

ZEPHYRA's avatar

Mmmm, dizziness, more sleepiness than usual, headaches, feeling faint some of the main ones.

Coloma's avatar

I’m not disputing that for some people with chronic depression and/or brain chemistry issues these drugs may help, but, IMO, the glut of antidepressant use read: Prozac nation is extremely detrimental to many.

The vast majority of people using these drugs don’t need a pill, they need to make changes in their life, from within themselves, build their self esteem and coping skills and find their spiritual natures.
I am aware I am biased due to my experience, however, I can say with conviction that when I became aware that I needed a new life and not a pill to mask the core issues of my psychic evolution I experienced a spontaneous healing.

augustlan's avatar

I have, and I never will again. The withdrawal was awful, and made me way worse than my original depression did. I was a gibbering, crying lunatic for about 3 days, was so anxious that I jumped at imagined things, and was pretty suicidal. For god’s sake, DON’T DO IT.

Rarebear's avatar

Well, I wasn’t a raging lunatic like Auggie, but it was really annoying. If you do stop the drugs, you need to wean them off VERY slowly.

For me, every time I weaned off, my symptoms would return so I just stay on it and deal with the pill.

gailcalled's avatar

@Rarebear : What are you taking?

Rarebear's avatar

Low dose Paxil. 10 mg a day.

jazmina88's avatar

suicide can happen with or without antidepressants. Have you not seen the side effects of many newer drugs. I quit taking lexapro about 3 weeks ago. I feel better, the side effects of apathy is gone. But I need something else. I feel mad, rather than sedated, living with a 20 yr old nephew can do that to you.

Jeruba's avatar

Someone I know who did this said it made him feel all weird and spacey to quit cold. I told him he ought to taper off under doctor’s supervision, or at least to withdraw gradually by reducing his dose, but he just stopped. He felt bad for days, maybe even a couple of weeks.

Years ago I was on some kind of antidepressant for a matter of months, and I didn’t believe I was getting any benefit from it. I’d been warned not to stop suddenly. I think I was taking three of them a day, whatever they were, so what I did was to redivide the remaining supply—about three weeks’ worth—and took only two a day for three weeks and then just one for the final three weeks. It was a pretty smooth dropoff. No ill effects.

mattbrowne's avatar

The term cold turkey suggests addiction.

Anti-depressants do not cause addiction. Of course people will feel different when they stop taking them and it can be dangerous without consulting a doctor.

Coloma's avatar

I do agree with consulting your doctor, however, in my case, doctors are not infallible when it comes to what they are led to believe about some of these drugs. My doc told me that hives were not a side effect of Paxil. Well…funny I had never had a case of hives in my life until I started that drug. Months later, doing my own research, I found that this was a potential side effect in certain sensitive people.

One must always play a leading role in their own health care and research.

OpryLeigh's avatar

I did. At the time I didn’t feel like the medication was helping me at all, I felt like a zombie all the time so one morning I just didn’t take it. I stopped feeling like a zombie and had no side effects at all. Of course, I still suffered with depression (seasonal) but that was better than feeling completely spaced out all the time. Looking back now I realise I should have spoken to my GP and tried another type of anti-depressant as the one I was on obviously wasn’t right for me.

Jude's avatar

I’m not going to. I was just curious.

hiphiphopflipflapflop's avatar

…‘brain zaps’, ‘brain shocks’, ‘brain shivers’, ‘head shocks’, or ‘cranial zings’... felt these aplenty from missing doses of Paxil, which is very quickly metabolized by the body. These are apt descriptions of the sensation I felt, though they sound a bit more alarming then they felt to me.

BeckyKytty's avatar

For over three years, my psychiatrist and I experimented with many different and combined drugs for bi-polar and depression.

In the mean time, I was going outside of her care, and studying D.B.T. (Dialectical Behavioral Training/Therapy). You can do a google on that, but in essence, it is a blend of Eastern & Western methodologies, to learn how to get a perspective outside of our thinking, long enough to find a balance between emotion and rational thought.

I also was and am using other skills and tools, other than pills, medicine, drugs.

Using the pharmaceuticals, I had gained 30+ pounds, lost 10 teeth due to mouth dryness and an uncontrollable tongue movement known as “Tardive Dyskinesia.”
There was little or no change in my diagnosis or any relief.

I quit everything one day, to the horror of my doctor who scared me with all kinds of supposed reactions I would have.

I felt no worse during the quitting period. I kept using the methods and skills I was learning.
Among which were also getting exercise, eating properly, a consistent schedule of eating and sleeping, having a support group, seeing my psychologist, etc.

I got over the legal “Drugs” just fine, lost weight.

I still struggle with a lot of things that overwhelm me at times.
My moods are up and down.

But by learning to use my mind, rather than being a victim of it, it was like putting a rudder and sail on a boat being tossed in the ocean waves and wind.

I go through the same storms, but now control the direction I am going in, so I am not blown off course, or stuck in a loop of thought forever.

I DO NOT RECOMMEND QUITTING COLD TURKEY, OR IGNORING DOCTOR WARNINGS.

I have had a lot of experience with things in life, since the 60’s and feel I did what I had to do.

I had and have something other than reliance on chemicals to change my thinking. Though I wish there was a “chill pill” and “happy pill” in theory, I guess I am glad there is not. It causes me to make chemical changes in my brain slowly by change in perspective, diet, exercise, and right choices.

If you are wanting to quit pills, you must have a plan in place that is working for you.
Then you can step out of one life boat (pills) into your other, new life. Don’t just jump from the lifeboat into the ocean unless you can tread water for a very very long time.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther